Georgia, 2007

High Wind and Strong Wind in Georgia, April 16 to 17, 2007

April 16 to 17, 2007 · NWS FFC · 7 events in 7 counties and zones

A strong and slow moving coastal low developed on the back side of the storm system which brought tornadoes to central Georgia early during the morning of the 15th. As a result, strong northwest winds prevailed over north and central Georgia for two to three days.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$342,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong and slow moving coastal low developed on the back side of the storm system which brought tornadoes to central Georgia early during the morning of the 15th. As a result, strong northwest winds prevailed over north and central Georgia for two to three days. The strongest winds were observed in northeast Georgia closest to the strong surface low from late Monday morning, April 16th through early afternoon April 17th. While not many damage reports were received, it is believed that a number of trees and power lines were affected, especially in the higher elevations of north Georgia. A Wind gust of 59 mph was received from the weather station at Brass Town Bald mountain on the Union/Towns county line in northeast Georgia around 8 am EDT on the 17th, but other wind gusts in excess of 50 mph were observed at this location late on the 16th as well.

Locations with wind gusts of 35 mph or greater observed between the 16th and 17th were Columbus (Muscogee) with 44 mph, Lawrenceville (Gwinnett) with 44 mph, Atlanta International Airport (Clayton) with 43 mph, Winder (Barrow) with 43 mph, Washington (Wilkes) with 43 mph, Watkinsville (Oconee) with 42 mph, Dahlonega (Lumpkin) with 41 mph, Athens (Clarke) with 41 mph, Jefferson (Jackson) with 41 mph, West Atlanta (Fulton) with 40 mph, Chamblee (DeKalb) with 40 mph, Warner Robins (Houston) with 40 mph, Gainesville (Hall) with 39 mph, LaGrange (Troup) with 39 mph, Thomaston (Upson) with 39 mph, Macon (Bibb) with 39 mph, Peachtree City (Fayette) with 38 mph, Plains (Sumter) with 38 mph, Marietta-Dobbins AFB (Cobb) with 37 mph, Dublin (Laurens) with 37 mph, Cumming (Forsyth) with 37 mph, Vidilia (Toombs) with 37 mph, Canton (Cherokee) with 36 mph, Greensboro (Greene) with 35 mph, Newnan (Coweta) with 35 mph, Temple (Carroll) with 35 mph, Marietta (Cobb) with 35 mph, and Milledgeville (Baldwin) with 35 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 16, 1:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 16, 1:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT MON APR 16 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
MODELS IN GENERAL AGREEMENT THROUGH THE SHORT TERM. STRONG WINDS
WILL CONTINUE THIS EVENING...THEN DIMINISH AFTER SUNSET BUT DO NOT
EXPECT THEM TO GO LIGHT AS CAA WILL CONTINUE THROUGH AT LEAST
TUESDAY MORNING. THIS WILL KEEP TEMPS FROM BOTTOMING OUT TONIGHT.
PRESSURE GRADIENT RELAXES TUESDAY BUT NOT BEFORE WE MIX INTO SOME
STRONGER WINDS ALOFT TO GIVE US A FEW GUSTS TO ABOUT 20 IN THE
MORNING...BUT THAT SHOULD DIMINISH IN THE AFTERNOON. BOTH MODELS
SHOWING AN INCREASE IN MOISTURE ABOVE H5 AND THIS IS REFLECTING
CIRRUS TOPPING THE SHORTWAVE RIDGE AT H5 AHEAD OF THE H5 LOW. WILL
INCREASE THE CLOUDS TO PARTLY CLOUDY TUESDAY. GUIDANCE TEMPS ON
TUESDAY ON THE MAV ARE RUNNING A DEGREE OR TWO HIGHER THAN THE MET.
WITH THE SURFACE RIDGE STILL TO OUR WEST AND WITH SOME WEAK CAA
CONTINUE INTO TUESDAY AFTERNOON...FEEL THE COOLER MET TEMPS ARE MORE
REASONABLE. THE H5 LOW THAT WAS SITTING OVER THE SOUTHWEST U.S.
MOVES EAST AND BEGINS TO SPREAD MOISTURE OVER THE CWA LATE TUESDAY
NIGHT AND WEDNESDAY. THE BIG DIFFERENCES IN THE MODELS COME IN THE
TIMING OF THE ONSET OF THE PRECIP AND THE AMOUNT OF MOISTURE
AVAILABLE WITH THE SYSTEM. GFS IS FASTEST WITH THE SYSTEM IN SPREAD
30 AND 40 POPS INTO THE CWA BY LATE TUESDAY NIGHT WHILE THE NAM
HOLDS OFF UNTIL AFTER 12Z WED. THIS SEEMS MORE BELIEVABLE AS WE HAVE
A LOT OF DRY AIR OVER THE CWA...AND WITH THE SPEED OF THE UPCOMING
SYSTEM DO NOT FEEL WE WILL HAVE THAT GREAT OF A CHANCE OF RECOVER SO
HAVE GONE MORE WITH A COMPROMISE OF THE NAM/GFS POPS...GOING CLOSER
TO NAM ON TUESDAY NIGHT. THE SHORT WAVE MOVES OFF TO THE EAST
WEDNESDAY NIGHT AND THIS WILL END THE CHANCE OF PRECIP.

PER THE WIND ADVISORY...DO NOT EXPECT WINDS TO DIMINISH UNTIL SUNSET
AND CURRENT WINDS MEETING CRITERIA. WILL CONTINUE WIND ADVISORY FOR
THE CWA.

.LONG TERM /THURSDAY THROUGH MONDAY/...
AFTER WEDNESDAYS SYSTEM MOVES THROUGH A STRONG H5 RIDGE BUILDS OVER
THE EASTERN U.S. AND THIS WILL KEEP IT DRY AND STABLE FOR THE
PERIOD. WE SHOULD SEE A SLOW MODERATION IN TEMPERATURES THROUGH THE
LONG TERM.

&&

.FIRE WEATHER...
FUEL MOISTURES ARE DRYING OUT TODAY. SOME AREAS HAVE ALREADY GONE
BELOW 10 PERCENT AND DRYING WILL CONTINUE THIS AFTERNOON. RELATIVE
HUMIDITIES ON TUESDAY WILL DROP BELOW 25 PERCENT FOR ABOUT 6 HOURS.
WILL THEREFORE ISSUE A RED FLAG WARNING FOR TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          40  75  44  67  46 /  10   5  10  30  20
ATLANTA         43  73  48  65  46 /   5   5  10  30  10
BLAIRSVILLE     33  67  39  62  42 /   5   5  20  50  10
CARTERSVILLE    38  72  41  64  43 /   0  10  20  50  10
COLUMBUS        46  77  48  70  46 /   0   5  20  30  10
GAINESVILLE     41  74  45  66  46 /  10   5  10  50  10
MACON           42  77  44  71  43 /   0   5  10  30  20
ROME            40  74  45  68  44 /   0   5  20  50  10
PEACHTREE CITY  38  72  41  68  45 /   0   5  10  30  10
VIDALIA         41  77  47  71  45 /   0   5  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM TO 8 PM EDT TUESDAY FOR NORTH AND
CENTRAL GEORGIA

WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NORTH AND CENTRAL GEORGIA

&&

17
Hazardous weather outlook, Apr 16, 10:02 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1102 AM EDT MON APR 16 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1102 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG GUSTY WINDS EXPECTED TO CONTINUE THIS AFTERNOON AND EARLY
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE SOUTHEAST
TODAY. THIS WILL PRODUCE STRONG GUSTY NORTHWEST WINDS ACROSS THE
REGION UNTIL SUNSET. FOR MORE INFORMATION ON THE GUSTY WINDS...SEE
THE LATEST WIND ADVISORY STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, North Fulton

When
April 16, 3:00 PM EST to April 17, 12:00 PM EST
Where
North Fulton forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Several observation sites in the Atlanta metropolitan area reported wind gusts of 35 to 45 mph. A large oak tree was blown down onto a Bungalow Home crushing the structure.

Strong Wind, Bibb

When
April 16, 3:00 PM EST to 8:00 PM EST
Where
Bibb forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$7,000
Reported by
Official NWS Observations
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

The Macon Airport and the Warner Robins airport nearby both confirmed that wind gusts of 45 to 44 mph were common in the area during the mid and late afternoon hours on the 16th. The Bibb County Emergency Management Director reported that several trees and power lines were down across the county as a result of the strong wind.

Strong Wind, Forsyth

When
April 16, 3:00 PM EST to April 17, 12:00 PM EST
Where
Forsyth forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth County Herald reported that strong winds blew down several trees on power lines, causing at least 1600 homes in the county to be without power for part of the day.

Strong Wind, Clarke

When
April 16, 3:00 PM EST to April 17, 12:00 PM EST
Where
Clarke forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$125,000
Reported by
Newspaper
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

The Athens Banner Herald reported considerable damage around the county occurred as the result of strong winds. A number of trees were down, including many on power lines, leaving many residents in the county without power at least part of the day. Three vehicles were damaged when trees fell on them as they were driven along the Athens Perimeter near Tallassee and Mitchell Bridge Road. Fortunately, no injuries were reported from these incidents.

Strong Wind, Baldwin

When
April 16, 3:00 PM EST to April 17, 12:00 PM EST
Where
Baldwin forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.069, -83.250 (the zone’s center; the record gives no point)

The Union Recorder of Milledgeville reported that strong winds blew down a number of trees and power lines across the county. At least 5300 people in the county were left without power during the event.

High Wind, Union

When
April 16, 3:06 PM EST to April 17, 12:06 PM EST
Where
Union forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Remote Automated Weather Station (RAWS) observation for Brasstown Bald, situated on the Towns/Union county line indicated numerous wind gusts of 50 to 58 mph during this time period. The strongest wind gust observed was 59 mph at 8:06 am EDT April 17, 2007. Sustained wind speeds were mostly in the 25 to 35 mph range.

High Wind, Towns

When
April 16, 3:06 PM EST to April 17, 12:06 PM EST
Where
Towns forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Remote Automated Weather Station (RAWS) observation for Brasstown Bald, situated on the Towns/Union county line indicated numerous wind gusts of 50 to 58 mph during this time period. The strongest wind gust observed was 59 mph at 8:06 am EDT April 17, 2007. Sustained wind speeds were mostly in the 25 to 35 mph range.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28480, 28481, 31337, 31338, 31339, 28473, 28475.